Alert archive / Louisiana / Flash Flood Warnings in 2002

Flash Flood Warning 17, NWS New Orleans, LA

September 26, 20024 parishes in Louisiana

NWS New Orleans, LA issued this flash flood warning at Sep 26, 2002, 7:41 AM CDT for 4 parishes in Louisiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 26, 2002, 7:41 AM CDT (12:41 UTC)
Expired
Sep 26, 2002, 10:30 AM CDT
In force
3 hr
Issued by
NWS New Orleans, LA
Area
Whole counties

Counties Jefferson Parish, LA, Orleans Parish, LA, Plaquemines Parish, LA, Saint Bernard Parish, LA

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 0.7 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2002-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2002-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
941 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLIX 261241
FFWNEW
LAC051-071-075-087-261530-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
740 AM CDT THU SEP 26 2002

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JEFFERSON PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITIES OF...METAIRIE...KENNER...MARRERO... 
  HARVEY   
  ORLEANS PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF...NEW ORLEANS
  PLAQUEMINES PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF BELLE CHASSE
  ST. BERNARD PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF CHALMETTE

* UNTIL 1030 AM CDT

* AT 740 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED A BAND OF
  HEAVY RAIN ACROSS THE NEW ORLEANS METROPOLITAN AREA...MOVING
  EAST AT 15 MPH. AN ADDITIONAL ONE TO TWO INCHES OF RAIN CAN BE
  EXPECTED THROUGH 1030 AM. WITH THE GROUND ALREADY SATURATED AND
  FLOODING OF ROADS ONGOING...ADDITIONAL RAIN WILL LEAD TO 
  ADDITIONAL FLOODING OF ROADS AND LOW LYING AND FLOOD PRONE AREAS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER
GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Sep 26, 3:10 AM CDT, 4 hours 31 minutes earlier.

Area forecast discussion, Sep 26, 3:10 AM CDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
310 AM CDT THU SEP 26 2002

...TROPICAL STORM ISIDORE ALONG THE SOUTHEAST COAST OF LOUISIANA
   WEST OF GRAND ISLE CONTINUING TO MOVE NORTH...

ALL INTERESTS ACROSS SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI
SHOULD CONTINUE TO MONITOR THE LATEST ADVISORIES FROM THE NATIONAL
HURRICANE CENTER AND TROPICAL STORM LOCAL ACTION STATEMENTS FROM
THIS OFFICE REGARDING THE PROGRESSION OF ISIDORE.

OBVIOUSLY...THE FIRST HALF OF THE FORECAST WILL BE HEAVILY DICTATED
BY THE TRACK OF ISIDORE. ISIDORE HAS REACHED THE COAST JUST WEST OF
GRAND ISLE AS OF 3 AM THIS MORNING CONTINUING TO MOVE NORTH ABOUT 13
MPH. RADAR IMAGERY HAS BEEN SHOWING CYCLONIC CIRCULATION A LITTLE
FURTHER NORTH AROUND 5 TO 6K. TRACK MAY BECOME A LITTLE MORE NNE WITH
TIME BUT NOT MOVE QUITE AS FAST AS AVN DEPICTING BUT NEAR AS SLOW AS
NGM AND ETC MODELS. THUS...WITH WRAP AROUND RAIN AND TSTMS TODAY
MUCH OF THE AREA WILL HAVE RAIN WITH LOCALLY HEAVY RAIN ASSOCIATED
WITH THE BANDS ROTATING AROUND ISIDORE. THUS WITH A CONTINUED THREAT
OF LOCALLY HEAVY RAIN WILL CONTINUE THE FLOOD WATCH WITH INTENSITY
GRADUALLY DECREASING FROM THE SOUTH AS THE ASSOCIATED LOW PRESSURE
SYSTEM MOVES NORTH. LATEST WATER VAPOR IMAGERY INDICATED DRY AIR
SPREADING SOUTHEAST OUT OF TEXAS TURNING EASTWARD THROUGH THE
NORTHWEST GULF TOWARDS THE NORTH CENTRAL PORTION OF THE GULF.

ADDITIONAL RAINFALL AMOUNTS OF 3 TO 5 INCHES ARE EXPECTED WITH SOME
AMOUNTS OF 4 TO 8 INCHES OCCURRING MAINLY IN THE NEXT 8 TO 10 HOURS.
SEE LATEST FLASH FLOOD STATEMENTS(FLSNEW) AND LOCAL ACTION STATEMENTS
(HLSNEW) AND FLASH FLOOD WARNINGS (FFWNEW) FOR FLOODING INFORMATION
AND ANY SPECIFIC RAINFALL AMOUNTS. SEVERAL TORNADOES HAVE ALSO BEEN
REPORTED IN EXTREME SOUTHEAST LOUISIANA JUST NORTH AND NORTHEAST OF
THE CENTER OF ISIDORE.

AS THE CENTER OF ISIDORE TURNS MORE NORTHEASTWARD LATE TODAY AND TONIGHT
INTO FRIDAY CLOUDINESS AND PRECIP WILL DIMINISH AND END FROM THE WEST
AND SOUTHWEST. SIGNIFICANTLY IMPROVED WEATHER BY FRIDAY INTO THE WEEKEND
IS ON TAP FOR THE LOWER MISSISSIPPI VALLEY. DRIER AIR WILL SPREAD
SOUTH AND SOUTHEAST IN THE WAKE OF ISIDORE BY FRIDAY INTO THE
WEEKEND AS HIGH PRESSURE BUILDS SOUTHEAST.

OUTSIDE OF THE FLOODING THREAT...THE NEXT CONCERN SURROUNDS AN
INLAND HIGH WIND THREAT WHICH IS OBVIOUS WITH A STRONG LANDFALLING
TROPICAL STORM. GIVEN THE CURRENT FORECAST WHICH PLACES TROPICAL
STORM FORCE WINDS ACROSS INLAND LOCATIONS TODAY...WILL CONTINUE THE
APPROPRIATE NPW ADDRESSING THE INLAND HIGH WIND THREAT WITH THE
EARLY MORNING ZONE PACKAGE.

PRELIM NUMBERS...

MCB 74/69/86/66 +410  BTR 75/71/87/67 +310
MSY 80/73/86/71 +210  GPT 80/76/83/73 +310

.NEW...A TROPICAL STORM WARNING IN EFFECT FROM KPQL TO THE
ATCHAFALAYA RIVER BASIN OUT 60 NM.
LA...TROPICAL STORM WARNING LAZ038-040-046>050 -056>070
  ...FLOOD WATCH LAZ034>040-046>050-056>070.
  ...INLAND TROPICAL STORM WIND WARNING LAZ034>037-039.
MS...TROPICAL STORM WARNING MSZ080>082
  ...FLOOD WATCH MSZ068>071-077-080>082
  ...INLAND TROPICAL STORM WIND WARNING MSZ068>071-077.

05

In the hours before

Special weather statement, Sep 26, 6:11 AM CDT, 1 hour 30 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-270000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
615 AM CDT WED SEP 25 2002

...A TORNADO WATCH IS IN EFFECT UNTIL 10 AM CDT THIS MORNING FOR
   EXTREME SOUTHEAST LOUISIANA AND SOUTHEAST MISSISSIPPI...

...A TROPICAL STORM WARNING IS IN EFFECT FOR MOST OF SOUTHEAST
   LOUISIANA AND ALL OF COASTAL MISSISSIPPI...

...AN INLAND TROPICAL STORM WIND WARNING IS IN EFFECT FOR THE EXTREME
   NORTHERN HALF OF SOUTHEAST LOUISIANA AND THE EXTREME SOUTHWEST HALF
   OF SOUTHWEST MISSISSIPPI...

...A FLOOD WATCH IS IN EFFECT THROUGH TODAY ACROSS SOUTHEAST
   LOUISIANA AND SOUTH MISSISSIPPI...

.SYNOPSIS...TROPICAL STORM ISIDORE LOCATED OVER THE EXTREME EAST
PORTION OF LAKE PONTCHARTRAIN AT 6 AM CDT WILL CONTINUE TO MOVE
NORTH INTO SOUTHERN MISSISSIPPI THIS MORNING. ALL INTERESTS IN
SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI SHOULD MONITOR THE LATEST
ADVISORIES FROM THE NATIONAL HURRICANE CENTER AND TROPICAL STORM
LOCAL ACTION STATEMENTS ISSUED BY THIS OFFICE.

.ACTIONS...LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT
OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS
SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN YOUR AREA. STAY TUNED TO NOAA WEATHER
RADIO...COMMERCIAL TELEVISION OR RADIO STATIONS...OR YOUR LOCAL
CABLE OR SATELLITE TELEVISION PROVIDER FOR LATEST INFORMATION
CONCERNING THIS POTENTIALLY DANGEROUS WEATHER SITUATION.
Local storm report, Sep 26, 7:26 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS, LA
726 AM CDT THU SEP 26 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0145 AM    MONTEGUT                  LA   TORNADO
09/26/02   TERREBONNE                     REPORTED BY SPOTTERS

0230 AM    BOURG                     LA   TORNADO
09/26/02   TERREBONNE                     REPORTED BY SPOTTERS

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 8:59 PM CDTFlash Flood WarningLIXJefferson, Lafourche, Orleans, Plaquemines, Saint Bernard, Saint Charles6 hr
Sep 25, 11:41 PM CDTTornado WarningLIXJefferson, Lafourche109 min
Sep 25, 11:41 PM CDTTornado WarningLIXLafourche34 min
Sep 26, 12:20 AM CDTTornado WarningLIXTerrebonne40 min
Sep 26, 12:20 AM CDTTornado WarningLIXLafourche40 min
Sep 26, 1:06 AM CDTTornado WarningLIXLafourche24 min
Sep 26, 1:06 AM CDTTornado WarningLIXTerrebonne24 min
Sep 26, 1:35 AM CDTTornado WarningLIXTerrebonne7 days
Sep 26, 2:21 AM CDTTornado WarningLIXTerrebonne39 min
Sep 26, 3:22 AM CDTFlash Flood WarningLIXAssumption, Jefferson, Lafourche, Orleans, Plaquemines, Saint Bernard and 4 more4 hr
Sep 26, 8:24 AM CDTFlash Flood WarningLIXSaint Tammany3 hr
Sep 26, 10:56 AM CDTFlash Flood WarningLIXJefferson, Plaquemines, Saint Bernard2 hr
Sep 26, 11:52 AM CDTFlash Flood WarningLIXSaint Tammany3 hr
Sep 26, 1:30 PM CDTFlash Flood WarningLIXJefferson3 hr
Sep 26, 2:26 PM CDTFlash Flood WarningLIXSaint John the Baptist, Tangipahoa4 hr
Sep 26, 3:08 PM CDTFlash Flood WarningLIXSaint Tammany4 hr
Sep 26, 6:01 PM CDTFlash Flood WarningLIXLivingston, Saint John the Baptist, Saint Tammany, Tangipahoa6 hr

Nearby

Flash Flood Warnings in Louisiana, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.